Flood, Codington
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Codington County, 1.38 mi N of (Aty)watertown Arpt to 1.69 mi N of (Aty)watertown Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.940, -97.150
Winter snowmelt flooding from late March along with snowmelt from a mid-April heavy snow/blizzard kept the Big Sioux River near Watertown flooded throughout April. The highest the river reached was 3 feet above the flood stage of 8 feet to moderate stage of 11 feet in late March.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Winter snowmelt flooding from late March along with snowmelt from a mid-April heavy snow/blizzard kept the Big Sioux River near Watertown flooded throughout April. The highest the river reached was 3 feet above the flood stage of 8 feet to moderate stage of 11 feet in late March.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 11:37 PM CST, 23 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1237 AM CDT Mon Apr 1 2019 .UPDATE... Issued at 951 PM CDT Sun Mar 31 2019 Made a few minor changes, otherwise forecast is on track. && .SHORT TERM...(This Evening through Monday Night) Issued at 317 PM CDT Sun Mar 31 2019 Clouds are clearing but the surface low is still impacting the wind field. Otherwise temperatures have managed to recover just fine. This low will be followed by weak high pressure tonight. A weak system is still looking to cross western into central then southeast South Dakota for Monday. Profiles support snow though near surface temperatures warm close to the rain threshold. Maybe some accumulation but not all that confident given about 10 microbars of lift, but then again would not be surprised to see someone come away with an inch before it melts. .LONG TERM...(Tuesday through Sunday) Issued at 317 PM CDT Sun Mar 31 2019 The models all show a significant rain/snow system moving across the central plains and mainly staying south of our area for Tuesday night and Wednesday. Central South Dakota may have some light rain/snow. Otherwise, a few more weak short wave troughs may affect the region from Thursday through Sunday and dont appear to produce much of any precipitation with them. Northwest flow aloft early on will keep us slightly below normal for Tuesday through Thursday in the 40s and lower 50s. Milder Pacific air moving in for Friday through the weekend will bring 50s and 60s for the area. There may be some lower 70s southwest in the region on Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1236 AM CDT Mon Apr 1 2019 MVFR/IFR cigs will gradually develop across much of the area overnight. Meanwhile, a system will bring rain/snow to parts of western and southern South Dakota on Monday. This precipitation should mainly affect KPIR terminal. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Connelly LONG TERM...Mohr AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 327 AM CDT Sun Mar 31 2019 MNZ039-046-SDZ003>011-015>017-019>023-033>037-045-048-051-010830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Clark-Codington-Grant-Hamlin- Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 327 AM CDT Sun Mar 31 2019 /227 AM MDT Sun Mar 31 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Snowmelt and river ice will continue to contribute to overland and river/stream flooding throughout the region. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Continued snowmelt and river ice over the next several days will contribute to overland and river/stream flooding throughout the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ018-010830- Spink- 327 AM CDT Sun Mar 31 2019 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...Today and tonight. Snowmelt and river ice will continue to contribute to overland and river/stream flooding throughout the region. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Continued snowmelt and river ice over the next several days will contribute to overland and river/stream flooding throughout the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819321.